Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 43, NWS New York, NY

July 2, 2004Suffolk County, New York

NWS New York, NY issued this severe thunderstorm warning at Jul 2, 2004, 7:14 PM EDT for Suffolk County, New York. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2004, 7:14 PM EDT (23:14 UTC)
Expired
Jul 2, 2004, 8:00 PM EDT
In force
46 min
Issued by
NWS New York, NY
Area
Whole counties

County Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 17 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.2 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1481 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 022314
SVROKX
NYC103-030000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
712 PM EDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL SUFFOLK COUNTY IN SOUTHEAST NEW YORK

* UNTIL 800 PM EDT

* AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF COLD SPRING HARBOR...
  MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MELVILLE AND HUNTINGTON STATION AROUND 720 PM
  DEER PARK AND DIX HILLS AROUND 730 PM
  COMMACK AROUND 735 PM
  BRENTWOOD AROUND 740 PM

WINDS OF 50 TO 60 MPH ARE POSSIBLE WITH THIS STORM ALONG WITH HAIL 
UP TO ONE INCH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.



$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4086 7355 4078 7352 4073 7320 4088 7324

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 5:00 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 2, 5:00 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
500 PM EDT FRI JUL 2 2004

.SHORT TERM (THIS EVENING)...
WILL BE DROPPING THE SEVERE THUNDERSTORM WATCH FOR THE ENTIRE AREA.
THUNDERSTORMS ARE MOVING INTO A MORE STABLE AIRMASS. THERE IS A
POTENTIAL FOR SOME SCATTERED THUNDERSTORMS BUT THE THREAT OF SEVERE
WEATHER HAS DIMINISHED.
&&

.MID TERM (TONIGHT THROUGH MONDAY)...
UPPER TROUGH AND UPPER LOW CONTINUE TO DIVE SOUTHEAST AND THEN EAST
OF THE CANADIAN MARITIMES ON SATURDAY WITH DRYING NW FLOW
ALOFT...AND SURFACE HIGH PRESSURE SLIDING SOUTH ACROSS THE REGION.
SURFACE HIGH PUSHES EAST OF THE AREA ON SUNDAY AND UPPER RIDGING
ENSUES OVER THE REGION...WITH A RETURN SOUTHERLY FLOW LATE SUNDAY
THIS WILL SPELL A MOSTLY SUNNY START WITH INCREASING OVERRUNNING
HIGH-AND MID DECK CLOUDS THROUGH THE AFTERNOON OF JULY 4TH AS A WARM
FRONT APPROACHES THE REGION LATE. BEST MID-LEVEL DYNAMICS AND
SUPPORT ARE WELL TO THE NORTHWEST OF THE REGION DURING THE DAY...SO
WILL CONTINUE TO HOLD OFF ANY SHOWER ACTIVITY UNTIL AFTER 00Z WHEN
BETTER LOW-LEVEL JET DYNAMICS AND INCREASED PWS WOULD SUPPORT CHANCE
POPS. HIGHEST LIKELIHOOD FOR SHRA/TSRA IS MONDAY AFTERNOON AS
STRONGEST VORTICITY ADVECTION AND MID-LEVEL SUPPORT ENTER THE
REGION...WHILE AT THE SURFACE A COLD FRONT MAKES ITS WAY TO THE
COAST...WITH MARGINAL TO MODERATE INSTABILITY AND PWS RISING TO 1.5
INCHES.
&&

.LONG TERM...(TUESDAY THROUGH FRIDAY)...
COLD FRONT PASSES EAST OF THE REGION MONDAY NIGHT...WITH UPPER
TROUGH PUSHING EAST OF THE REGION TUESDAY...WITH UPPER RIDGE
BUILDING INTO THE REGION THROUGH WEDNESDAY NIGHT AND SURFACE HIGH
SLIDING ACROSS AREA. NEXT UPPER TROUGH AND ACCOMPANYING FRONTAL
SYSTEM APPROACH THE AREA THURSDAY. WARM FRONTAL PASSAGE LATE
WEDNESDAY AS SURFACE HIGH SLIDES OFFSHORE...WITH AN INCREASE IN
HUMIDITY AND TEMPERATURES AT OR ABOVE NORMAL VALUES. INCREASED
INSTABILITY AHEAD OF THE COLD FRONT WILL INCREASE LIKELIHOOD FOR
SCATTERED CONVECTION THURSDAY AFTERNOON/EVENING. UPPER TROUGH DIVES
SOUTHEAST THROUGH NORTHEAST...WITH HIGH PRESSURE AND DRY WEATHER
BUILDING BACK INTO THE REGION FOR THE WEEKEND.
&&

.HYDROLOGY...LOCALIZED ONE INCH AMOUNTS POSSIBLE THROUGH THIS
EVENING IN SHOWERS AND THUNDERSTORMS...ESPECIALLY OVER SOUTHERN
CONNECTICUT WHERE MOST ORGANIZED CONVECTION IS OCCURRING. THIS
SHOULD HAVE LITTLE OR NO IMPACT ON AREA RIVERS AND STREAMS. &&

.AVIATION....STILL A FEW SPOTS WITH MVFR VSBY DUE TO HZ. CONCERNING
CONVECTION...A BROKEN LINE EXTENDS FROM NEAR KPVD ACROSS CENTRAL
CONNECTICUT THROUGH THE LOWER HUDSON VALLEY AND INTO NORTHEAST
PENNSYLVANIA. MOST OF THE ACTIVITY IS LOCATED FROM NEAR KDXR EAST.
THIS LINE WILL SLOWLY SINK SOUTHEAST AS THE AFTERNOON AND EARLY
EVENING PROGRESSES...EVENTUALLY CLEARING THE SOUTH SHORE OF LONG
ISLAND BY AROUND 02Z. THESE STORMS WILL BE CAPABLE OF PRODUCING
NICKEL SIZE HAIL AS WELL AS WIND GUSTS TO 35 KT. DRIER AIR SHOULD
START TO FILTER IN OVERNIGHT. MOST LOCALES SHOULD REMAIN VFR AFTER
THE FRONTAL PASSAGE...HOWEVER A FEW SPOTS THAT RECEIVE HEAVY RAINS
MAY HAVE PROBLEMS WITH VSBY LATE OVERNIGHT WITH LIGHT WINDS AND
MOIST GROUND.
&&

.MARINE...LOCAL VSBY REDUCTIONS AND HIGHER SEAS IN AND NEAR TSTMS
POSSIBLE TONIGHT AS COLD FRONT SLOWLY MOVES THROUGH...OTHERWISE
QUIET ON THE WATERS THROUGH SUNDAY EVENING. SEAS MAY COME UP TO SCA
CRITERIA LATE SUN NIGHT INTO EARLY MON MORNING WITH LONG-FETCH
SOUTHERLY FLOW OF ABOUT 15 KT.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jul 2, 6:33 AM EDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
633 AM EDT FRI JUL 2 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-031107-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
633 AM EDT FRI JUL 2 2004

.DAY ONE...TODAY

THE STORM PREDICTION CENTER HAS PLACED NEW YORK CITY...LONG
ISLAND...CONNECTICUT AND PART OF THE LOWER HUDSON VALLEY IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND
EVENING.

A COLD FRONT APPROACHING THE AREA LATER THIS AFTERNOON WILL TRIGGER
SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME
STRONG TO SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING
WIND GUSTS.

THE SEVERE WEATHER THREAT WILL END LATE THIS EVENING AS THE FRONT
MOVES OFFSHORE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE WILL BE SEVERAL
FRONTAL BOUNDARIES TO IMPACT THE TRI-STATE AREA DURING THE NEXT WEEK.
ANY ONE OF THESE WILL BE CAPABLE OF PRODUCING SCATTERED SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, Jul 2, 5:05 PM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
505 PM EDT FRI JUL 2 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-022200-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
505 PM EDT FRI JUL 2 2004

SEVERE THUNDERSTORM WATCH #533 THAT WAS IN AFFECT FOR THE ENTIRE
TRI-STATE AREA WAS CANCELLED AS OF 5 PM.

A COLD FRONT IS NOW MOVING THROUGH THE REGION. ISOLATED THUNDERSTORMS
ARE STILL POSSIBLE ACROSS CONNECTICUT THIS EVENING...BUT THEY WILL
REMAIN BELOW SEVERE LIMITS.

JST
Local storm report, Jul 2, 5:17 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
517 PM EDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             NORWICH                 41.55N 72.09W
07/02/2004  0.88 INCH        NEW LONDON         CT   TRAINED SPOTTER

0242 PM     HAIL             NORWICH                 41.55N 72.09W
07/02/2004  0.75 INCH        NEW LONDON         CT   TRAINED SPOTTER

0300 PM     HAIL             COLCHESTER              41.57N 72.33W
07/02/2004  1.00 INCH        NEW LONDON         CT   TRAINED SPOTTER

0329 PM     HAIL             EAST HADDAM             41.46N 72.46W
07/02/2004  0.75 INCH        MIDDLESEX          CT   UNKNOWN

&&

MET
Special weather statement, Jul 2, 5:35 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
535 PM EDT FRI JUL 2 2004

CTZ007-011-022200-
CENTRAL MIDDLESEX-
535 PM EDT FRI JUL 2 2004

AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED A STRONG AREA OF THUNDERSTORMS 2 MILES WEST OF
DURHAM...MOVING SOUTHEAST AT 25 MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN
THE VICINITY OF...
DURHAM AROUND 540 PM...
HIGGANUM AROUND 550 PM...
PONSET AROUND 555 PM...
KILLINGWORTH AROUND 600 PM...

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH CAN
BE EXPECTED WITH THIS STORM.

JST
Special weather statement, Jul 2, 6:12 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
612 PM EDT FRI JUL 2 2004

NJZ003-004-NYZ072-073-076-077-022315-
SOUTHERN BERGEN-SOUTHEASTERN PASSAIC-BRONX-WESTERN NASSAU-NEW
YORK-QUEENS-
612 PM EDT FRI JUL 2 2004

AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS OVER NORTHEASTERN NEW
JERSEY... MOVING EAST SOUTHEAST AT 25 MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORMS WILL BE OVER NEW YORK
CITY UNTIL AROUND 700 PM.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH CAN
BE EXPECTED WITH THESE STORMS.

JST
Special weather statement, Jul 2, 7:00 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
700 PM EDT FRI JUL 2 2004

NYZ079-081-030000-
NORTHEASTERN SUFFOLK-
700 PM EDT FRI JUL 2 2004

AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS OVER EASTERN LONG ISLAND
SOUND...MOVING SOUTHEAST AT 20 MPH.

COLD AIR OUTFLOW AHEAD OF THESE STORMS WILL CAUSE WINDS TO SQUALL
OUT OF THE NORTH AT 35 TO 45 MPH HOUR. FOLLOWING THE SQUALL...EXPECT
HEAVY RAIN AND LIGHTNING TO MOVE OVER THE TWIN FORKS.

ALL ACTIVITY IS EXPECTED TO MOVE SOUTH OF THE ISLAND BY 815 PM.
Special weather statement, Jul 2, 7:07 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
707 PM EDT FRI JUL 2 2004

NYZ077-078-080-030000-
CENTRAL NASSAU-SOUTHWESTERN SUFFOLK-
707 PM EDT FRI JUL 2 2004

AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS OVER NORTH CENTRAL NASSAU
COUNTY...MOVING EAST AT 20 MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN
THE VICINITY OF...
SYOSSET...WOODBURY...PLAINVIEW...OYSTER BAY COVE AROUND 715 PM...
WEST HILLS AROUND 720 PM...

EXPECT WIND GUST TO 40 MPH...SMALL HAIL AND FREQUENT LIGHTNING WITH
THESE STORMS.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:40 PM EDTSpecial Marine WarningOKX65 min
Jul 2, 6:32 PM EDTSpecial Marine WarningOKX58 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.